Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 135, NWS Green Bay, WI

August 30, 20174 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 30, 2017, 3:11 PM CDT for 4 counties in Wisconsin. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2017, 3:11 PM CDT (20:11 UTC)
Expired
Aug 30, 2017, 4:00 PM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Brown County, WI, Kewaunee County, WI, Manitowoc County, WI, Outagamie County, WI

The radar

The Green Bay radar (KGRB), 15 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:50 PM CDTHAIL 0.252 N Appleton, WIPEA SIZED HAIL ON HWY A. WINDS GUSTS MEASURED TO 20 MPH AS WELL.
Aug 30, 3:52 PM CDTHAIL 0.25Shiocton, WIPEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS53 KGRB 302011
SVRGRB
WIC009-061-071-087-302100-
/O.NEW.KGRB.SV.W.0135.170830T2011Z-170830T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
311 PM CDT WED AUG 30 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Brown County in northeastern Wisconsin...
  Southwestern Kewaunee County in northeastern Wisconsin...
  Southern Outagamie County in northeastern Wisconsin...
  Northwestern Manitowoc County in east central Wisconsin...

* Until 400 PM CDT.

* At 310 PM CDT, severe thunderstorms were located along a line
  extending from near Green Bay to 10 miles north of Kaukauna to 7
  miles west of Black Creek, moving southeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Green Bay, Appleton, Kaukauna, Little Chute, Kimberly, Denmark,
  Darboy, Bellevue Town, De Pere and Ashwaubenon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8835 4448 8874 4444 8827 4454 8802
      4436 8748 4423 8773
TIME...MOT...LOC 2010Z 304DEG 30KT 4450 8805 4443 8822 4446 8859 

HAIL...1.75IN
WIND...60MPH
 
$$

AK
3 follow-up statements
947 
WWUS53 KGRB 302022
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
322 PM CDT WED AUG 30 2017

WIC009-061-071-087-302100-
/O.CON.KGRB.SV.W.0135.000000T0000Z-170830T2100Z/
Brown WI-Kewaunee WI-Outagamie WI-Manitowoc WI-
322 PM CDT WED AUG 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN BROWN...SOUTHWESTERN KEWAUNEE...SOUTHERN OUTAGAMIE AND
NORTHWESTERN MANITOWOC COUNTIES...

At 321 PM CDT, severe thunderstorms were located along a line
extending from Bellevue Town to 10 miles northeast of Kaukauna to
near Black Creek, moving southeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Green Bay, Appleton, Kaukauna, Little Chute, Kimberly, Denmark,
Darboy, Bellevue Town, De Pere and Ashwaubenon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8834 4443 8866 4439 8821 4452 8798
      4436 8748 4423 8773
TIME...MOT...LOC 2021Z 304DEG 29KT 4447 8796 4438 8813 4438 8849 

HAIL...1.75IN
WIND...60MPH
 
$$

AK
218 
WWUS53 KGRB 302040
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
340 PM CDT WED AUG 30 2017

WIC009-061-071-087-302100-
/O.CON.KGRB.SV.W.0135.000000T0000Z-170830T2100Z/
Brown WI-Kewaunee WI-Outagamie WI-Manitowoc WI-
340 PM CDT WED AUG 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN BROWN...SOUTHWESTERN KEWAUNEE...SOUTHERN OUTAGAMIE AND
NORTHWESTERN MANITOWOC COUNTIES...

At 339 PM CDT, severe thunderstorms were located along a line
extending from near Two Creeks to 6 miles east of Kaukauna to 7 miles
southwest of Black Creek, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Appleton, Kaukauna, Little Chute, Kimberly, Denmark, Darboy, Combined
Locks, Wrightstown, Morrison and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8835 4443 8866 4437 8818 4442 8768
      4436 8748 4423 8773
TIME...MOT...LOC 2039Z 324DEG 20KT 4432 8759 4430 8813 4437 8851 

HAIL...1.00IN
WIND...60MPH
 
$$

AK
222 
WWUS53 KGRB 302056
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
356 PM CDT WED AUG 30 2017

WIC009-061-071-087-302106-
/O.EXP.KGRB.SV.W.0135.000000T0000Z-170830T2100Z/
Brown WI-Kewaunee WI-Outagamie WI-Manitowoc WI-
356 PM CDT WED AUG 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BROWN...SOUTHWESTERN
KEWAUNEE...SOUTHERN OUTAGAMIE AND NORTHWESTERN MANITOWOC COUNTIES
WILL EXPIRE AT 400 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However, small 
hail, gusty winds and heavy rain are still possible with these 
thunderstorms.

LAT...LON 4424 8835 4443 8866 4437 8818 4442 8768
      4436 8748 4423 8773
TIME...MOT...LOC 2056Z 270DEG 30KT 4425 8745 4423 8799 4430 8837 

$$

AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:33 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 30, 2:33 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
233 PM CDT Wed Aug 30 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 233 PM CDT Wed Aug 30 2017

A quick moving cold front will continue passing through the
western Great Lakes this afternoon and early this evening. The
front is a few hours ahead of schedule, already through Sturgeon
Bay and Merrill as of 19Z. Despite MUCAPEs around 2 J/g, MLCAPEs
this afternoon are a much lower 1 J/g with the front itself and
the upper support that goes with it not very impressive. The
nature of the convection itself is mainly a line of storms with
fairly upright updrafts as there is not much in the way of
directional shear. Therefore the line of storms is expected to
mainly produce gusty winds and small hail as it tracks through the
area through this evening.

Given the faster movement of the front, it is expected to track
through early this evening, with clearing skies and cooler air
moving into the region during the overnight hours. The recent
rains, clearing skies, and light winds should lead to some ground
fog across the north.

Thursday will be sunny and cooler behind the front as highs are
limited to the 65 to 70 degree range, which is well below normal
for this time of year. Other than some morning fair weather
cumulus clouds, skies should be sunny given the dry air advecting
in from the northeast.

.LONG TERM...Thursday Night Through Wednesday
Issued at 233 PM CDT Wed Aug 30 2017

Surface high pressure that is forecast to move in behind the
departing cold front, combined with a mid level ridge, should keep
the area dry for at least Thursday night and Friday. Temperatures
will be well below normal and some frost is expected to develop in
the far north on Thursday night/Friday morning. Showers are
possible in the northwest half of the forecast area late Friday
night and across the entire area on Saturday as a surface cold
front and mid level trough move across Wisconsin. Clouds should
help to keep northern Wisconsin a bit warmer on Friday night but
more clouds and rain will keep temperatures a little cooler than
normal for Saturday. Flow aloft becomes more zonal by the end of
the weekend and above normal temperatures are in store for Sunday.
Another cold front and short wave bring a chance for showers and
thunderstorms to the area on Monday into Monday evening. After
that, much cooler temperatures are in store for the weekend as a
mid level ridge amplifies over western NOAM and a high pressure
system becomes the primary surface feature in the region.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1239 PM CDT Wed Aug 30 2017

A cold front will move through the area this afternoon and early
this evening with showers and thunderstorms as it tracks through
the region. Latest indications are the front is moving through
about 2 hours ahead of schedule with mainly showers to the west
and embedded thunderstorms farther east. Therefore will adjust the
TAFs to reflect this new thinking. Otherwise skies will clear as
the front exits late this evening, with great flying weather
expected late tonight through Friday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from 10 PM CDT this evening through
Thursday evening for WIZ040-050.
&&

SHORT TERM.....Kurimski
LONG TERM......MG
AVIATION.......Kurimski
Hazardous weather outlook, Aug 30, 3:07 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
307 PM CDT Wed Aug 30 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
307 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms will continue to push south through parts of
central and east central Wisconsin before exiting the area this
evening. Severe weather is not expected, though some of the
stronger storms could produce gusty winds to around 35 mph and pea
to dime size hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Patchy frost is possible over far north-central Wisconsin on
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-312015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
307 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms south of Sturgeon Bay will continue to push south
and exit the area this evening. A few of the stronger storms may
be able to produce pea to dime size hail and wind gusts to 30
knots.

Gusty north to northeast winds behind the departing front will
create a period of hazardous conditions for small craft across
the region.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability of widespread hazardous weather is low.

Kurimski/MG

In the hours before

Special weather statement, Aug 30, 1:30 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
130 PM CDT WED AUG 30 2017

WIZ022-039-040-073-074-301930-
Southern Oconto County WI-Southern Marinette County WI-Kewaunee WI-
Door WI-Brown WI-
130 PM CDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN...NORTHERN
KEWAUNEE...SOUTHERN MARINETTE...DOOR AND SOUTHERN OCONTO COUNTIES
UNTIL 230 PM CDT...

At 130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southeast of Newport State Park to
near Gillett. Movement was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Bay Shore Park around 230 PM CDT.

Other locations impacted by these storms include Cullen, Valmy,
Gregorville, Euren, Sobieski, Whitefish Bay, Pensaukee, Carlsville,
Vignes and Hickory Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4501 8710 4486 8715 4477 8726 4463 8735
      4457 8792 4482 8825 4485 8825 4498 8847
      4507 8752 4494 8759 4490 8777 4486 8777
      4471 8792 4463 8793 4469 8780 4487 8765
      4494 8745 4508 8736 4512 8695 4511 8695
TIME...MOT...LOC 1830Z 310DEG 24KT 4511 8663 4496 8831

Kurimski
Local storm report, Aug 30, 1:51 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
151 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     OCONTO                  44.88N 87.88W
08/30/2017  M36.00 MPH       OCONTO             WI   AWOS

&&

SAC
Special weather statement, Aug 30, 2:15 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Green Bay WI
215 PM CDT WED AUG 30 2017

WIZ022-031-037>040-074-302015-
Southern Oconto County WI-Waupaca WI-Shawano WI-Kewaunee WI-
Outagamie WI-Door WI-Brown WI-
215 PM CDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN...NORTHERN
KEWAUNEE...SOUTHERN DOOR...SOUTH CENTRAL OCONTO...NORTHERN WAUPACA...
NORTHERN OUTAGAMIE AND EASTERN SHAWANO COUNTIES UNTIL 315 PM CDT...

At 215 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sturgeon Bay to 13 miles west of
Clintonville. Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sturgeon Bay around 220 PM CDT.
  Clintonville around 250 PM CDT.
  Black Creek around 315 PM CDT.

Other locations impacted by these storms include Leeman, Gregorville,
Sugar Bush, Rankin, Rose Lawn, Wolf River Bottoms Wildlife Area, Leo
Frigo Bridge, Vignes, Howard and Frazer Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4456 8740 4444 8861 4463 8919 4476 8787
      4471 8792 4463 8793 4469 8780 4477 8773
      4481 8731 4479 8723
TIME...MOT...LOC 1915Z 290DEG 19KT 4479 8734 4463 8902

Kurimski
Special weather statement, Aug 30, 2:48 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
248 PM CDT WED AUG 30 2017

WIZ038>040-049-050-302045-
Calumet WI-Kewaunee WI-Outagamie WI-Manitowoc WI-Brown WI-
248 PM CDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...KEWAUNEE...NORTHEASTERN
CALUMET...NORTHEASTERN OUTAGAMIE AND NORTHERN MANITOWOC COUNTIES
UNTIL 345 PM CDT...

At 248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Luxemburg to 7 miles northwest of Black
Creek. Movement was southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Luxemburg around 255 PM CDT.
  Kewaunee around 320 PM CDT.
  Little Chute around 335 PM CDT.
  Kaukauna and Kimberly around 340 PM CDT.

Other locations impacted by these storms include Krok, Leeman,
Mackville, Maribel, Larrabee, Curran, Slovan, Wayside, Morrison and
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4421 8823 4456 8874 4459 8843 4459 8825
      4461 8824 4464 8793 4463 8793 4464 8791
      4466 8765 4455 8740 4432 8748 4428 8747
TIME...MOT...LOC 1948Z 307DEG 21KT 4461 8767 4453 8856

Kurimski
Local storm report, Aug 30, 3:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             10 N BONDUEL            44.87N 88.44W
08/30/2017  E0.50 INCH       OCONTO             WI   TRAINED SPOTTER

            ABOUT PEA TO DIME SIZED HAIL. ALONG WITH GUSTY WINDS AND
            HEAVY RAIN THAT REDUCED VISIBILITY TO ABOUT A QUARTER
            MILE.

0256 PM     HAIL             NICHOLS                 44.56N 88.46W
08/30/2017  M0.50 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

            DIME SIZED HAIL.

&&

KLB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:10 AM CDTSmall Craft AdvisoryGRB43 hr
Aug 30, 10:48 AM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc35 hr
Aug 30, 1:30 PM CDTSpecial Weather StatementGRBDoor, Oconto60 min
Aug 30, 1:50 PM CDTSpecial Marine WarningGRB115 min
Aug 30, 2:15 PM CDTSpecial Weather StatementGRBKewaunee60 min
Aug 30, 2:48 PM CDTSpecial Weather StatementGRBBrown, Outagamie57 min
Aug 30, 4:03 PM CDTSpecial Weather StatementGRBCalumet, Waushara, Winnebago72 min
Aug 30, 4:34 PM CDTSpecial Weather StatementGRBWinnebago26 min
Aug 30, 5:01 PM CDTSpecial Weather StatementGRBWinnebago29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.